Texas, 2023

Heat in Texas, August 18 to 19, 2023

August 18 to 19, 2023 · NWS BRO · 14 events in 7 counties and zones

The worst of the heat abated some by mid-August, but the coastal counties continued to experience several hours of Heat Advisory criteria August 18th and 19th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The worst of the heat abated some by mid-August, but the coastal counties continued to experience several hours of Heat Advisory criteria August 18th and 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 18, 5:27 AM CST, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 18, 5:27 AM CST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
627 AM CDT Fri Aug 18 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 321 AM CDT Fri Aug 18 2023

The short term period will continue to feature hot and mostly rain-
free conditions as Deep South Texas remains under the influence of
mid level ridging. One subtle difference compared to previous days
is the gradual increase in precipitable water values across the
region as the ridge begins to shift. The combination of higher
humidity and hot temperatures will yield heat indices ranging from
108 to 115 degrees, and a Heat Advisory has been issued for Cameron,
Willacy, Kenedy, Hidalgo, and Brooks counties this afternoon. With
the increase in moisture content, there may be some isolated sea
breeze activity, but confidence on any development remains low.
Across the Rio Grande Plains, the combination of the triple digit
heat, low afternoon humidity (below 30%), and critically dry fuels
will lead to elevated fire weather concerns. However, wind speeds
should remain around or below 15 mph which should limit the overall
fire weather threat.

Friday night will be warm and humid with low temperatures in the 70s
and low 80s. Another hot and humid day is expected on Saturday with
triple digit temperatures and heat indices, although there may be a
bit more activity along the sea breeze as precipitable water values
remain steady around 2 inches.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 321 AM CDT Fri Aug 18 2023

The biggest story for the long term will be the possibility of rain
around the start of the work week. There is a lot of uncertainty
with this system as models do not agree on the evolution of it.
While the ECMWF develops a tropical depression, the GFS still does
not develop it into an organized system at all. Often global modes
struggle to predict tropical systems until the system forms a well
defined center. As such, the forecast for what the system will do is
very complex. The potential impacts from this system will become
more clear over the next couple of days. However, the potential for
rain chances will increase Monday night through Wednesday as the
system approaches Deep South Texas and the Lower Rio Grande Valley.
Strong atmospheric flow will help push the system out of the region
quickly after it comes ashore.

There is some good news, the clouds and rain associated with this
system will help keep the temperatures down a bit. High temperatures
for Tuesday and Wednesday are in the 90s for most of Deep South
Texas and the Rio Grande Valley, while the barrier islands will have
highs in the upper 80s. However, for the rest of the long term
period high temperatures will be in the range of upper 90s along the
coast and parts of the Lower Rio Grande Valley, and 100s for the
rest of the region. Low temperatures are expected to be in the range
of upper 70s to lower 80s.

&&

.AVIATION...
(12Z TAFS)
Issued at 627 AM CDT Fri Aug 18 2023

No significant aviation concerns are expected as the region
remains under the influence of high pressure. VFR will prevail
with light southeast winds below 10 knots through the morning
hours, increasing to around 10-15 knots during the afternoon and
evening hours. Occasional higher gusts are possible. Wind speeds
should fall below 10 knots tonight.

&&

.MARINE...
Issued at 321 AM CDT Fri Aug 18 2023

Now through Saturday...Weak to occasionally moderate south to
southeast flow will prevail through the period. The pressure
gradient will tighten each afternoon which may lead to a brief
period of Small Craft Exercise Caution. There are low chances for
isolated showers and thunderstorms along the sea breeze each
afternoon.

Saturday Night through Thursday...Generally favorable conditions
are expected between Saturday night and Thursday with light to
moderate onshore flow and wave heights between 2 to 3 feet.
Showers and thunderstorms are possible starting late Monday,
lasting through Wednesday, which could result in locally enhanced
winds and seas. Potential tropical development will have
significant impacts on this forecast that will need to be further
monitored by further shifts.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE            100  81  98  81 /  10   0  10  10
HARLINGEN              102  78 100  77 /  10   0  10   0
MCALLEN                103  80 103  80 /  10   0  10   0
RIO GRANDE CITY        105  80 104  78 /  10   0  10   0
SOUTH PADRE ISLAND      90  81  90  81 /  10   0  10  10
BAYVIEW/PORT ISABEL     97  80  96  78 /  10   0  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for TXZ250-251-253>255-351-353>355.

GM...None.
&&

SHORT TERM...22-Garcia
LONG TERM....64-Katz
AVIATION...22-Garcia
Hazardous weather outlook, Aug 18, 3:24 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
424 AM CDT Fri Aug 18 2023

TXZ248>255-351-353>355-451-454-455-190930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
424 AM CDT Fri Aug 18 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Heat Advisory is in effect from 1 PM to 7 PM tonight for Hidalgo,
Brooks, Inland and Coastal Kenedy, Inland and Coastal Willacy, and
Inland and Coastal Cameron.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat index values of 105 to 110 degrees are expected during the
afternoon hours of the period. A Heat Advisory is possible for
portions of Deep South Texas and the Rio Grande Valley, mainly
Saturday.

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-190930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
424 AM CDT Fri Aug 18 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heat. Local standard time, as filed.

Heat, Coastal Cameron

When
August 18, 11:53 AM CST to 1:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 2:53 PM CDT on August 18th.

Heat, Cameron

When
August 18, 11:53 AM CST to 2:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Brownsville-South Padre International ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 18th.

Heat, Coastal Cameron

When
August 18, 11:53 AM CST to 1:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 2:53 PM CDT on August 18th. By proxy, it can be assumed that Coastal Willacy County had similar conditions.

Heat, Coastal Kenedy

When
August 18, 11:53 AM CST to 1:53 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 2:53 PM CDT on August 18th. By proxy, it can be assumed that Coastal Kenedy County had similar conditions.

Heat, Inland Kenedy County

When
August 18, 1:00 PM CST to 3:00 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Mesonet
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 2:00PM CDT and 4:00PM CDT the afternoon of August 18th.

Heat, Willacy

When
August 18, 1:00 PM CST to 3:00 PM CST
Where
Willacy forecast zone
Reported by
Mesonet
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of August 18th. Slightly lower values are common here compared with locations in Kenedy and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.

Heat, Brooks

When
August 18, 3:15 PM CST to 5:15 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 4:15 PM CDT, with 111 or higher values persisting until approximately 6:15 PM CDT on August 18th.

Heat, Coastal Cameron

When
August 19, 9:53 AM CST to 3:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 10:53 AM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 19th.

Heat, Coastal Willacy

When
August 19, 9:53 AM CST to 3:53 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 10:53 AM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 19th. By proxy, it can be assumed that Coastal Willacy County had similar conditions.

Heat, Cameron

When
August 19, 10:53 AM CST to 3:52 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 1:52 PM CDT, with 111 or higher values persisting until approximately 4:52 PM CDT on August 19th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 19th.

Heat, Coastal Kenedy

When
August 19, 10:53 AM CST to 4:53 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 10:53 AM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 19th. By proxy, it can be assumed that Coastal Kenedy County had similar conditions. The Texas Water Development Board location at Sarita (northwest Kenedy) had four hours of similar conditions.

Heat, Inland Kenedy County

When
August 19, 12:30 PM CST to 3:00 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Mesonet
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 1:30PM CDT and 4:00PM CDT the afternoon of August 18th.

Heat, Willacy

When
August 19, 12:30 PM CST to 3:00 PM CST
Where
Willacy forecast zone
Reported by
Mesonet
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of August 19th. Slightly lower values are common here compared with locations in Kenedy and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.

Heat, Brooks

When
August 19, 2:15 PM CST to 4:15 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 3:15 PM CDT, with 111 or higher values persisting until approximately 5:15 PM CDT on August 19th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118636, 1118638, 1136120, 1136121, 1118627, 1118640, 1118634, 1118637, 1136122, 1118639, 1136123, 1118630, 1118641, 1118635.